Hail, Bourbon
- When
- April 3, 9:38 PM CST
- Where
- Bourbon County, Devon
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.920, -94.820
Thunderstorms moving into the region formed into a linear line of strong to severe storms. The storms produced up to quarter size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Thunderstorms moving into the region formed into a linear line of strong to severe storms. The storms produced up to quarter size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 3, 8:36 PM CST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 936 PM CDT SUN APR 3 2011 ...MESOSCALE CONVECTIVE DISCUSSION... .UPDATE... A COLD FRONT IS PUSHING SOUTH ACROSS NORTHERN MISSOURI AND CENTRAL KANSAS THIS EVENING. THE VERY STRONG CAP IN PLACE ACROSS THE AREA HAS LIMITED ANY DEVELOPMENT OUT AHEAD OF THE FRONT. HOWEVER...THE FRONT IS STRONG ENOUGH TO BE THE FOCUS FOR THUNDERSTORMS THAT ARE DEVELOPING ALONG IT FROM SOUTH CENTRAL KANSAS INTO NORTHERN MISSOURI. THE WIND FIELDS ARE ORIENTATED SUCH THAT THESE STORMS ARE QUICKLY BECOMING POST FRONTAL BUT REMAINING CLOSE ENOUGH TO THE FRONT TO BECOME SEVERE AT THE MID EVENING HOURS. VERY STRONG INSTABILITY IS CURRENTLY IN PLACE AHEAD OF THE FRONT WITH OVER 2000 J/KG OF ML CAPE IN PLACE ACROSS WESTERN MISSOURI INTO EASTERN KANSAS. THE ELEVATED MIXED LAYER THAT HAS CREATED THE STRONG CAP HAS ALSO CREATED VERY STEEP LAPSE RATES ACROSS THE AREA. THERE IS ALSO SIGNIFICANT CAPE IN THE HAIL GROWTH ZONE TO SUPPORT LARGE HAIL WITH THESE STORMS WITH GOLF BALL SIZED HAIL POSSIBLE WITH THE STRONGER STORMS. A SEVERE WIND RISK WILL ALSO BE POSSIBLE WITH ANY LING SEGMENTS THAT CAN DEVELOP. WITH THE LOSS OF DAY TIME HEATING...INSTABILITY SHOULD BEGIN TO WEAKEN IN THE LOW LEVELS DURING INTO THE OVERNIGHT HOURS. HOWEVER...WITH STORMS ALREADY GOING AND SIGNIFICANT INSTABILITY ABOVE THE CAP...FEEL THE STORMS WILL PUSH INTO THE WESTERN PORTIONS OF THE FORECAST AREA LATE THIS EVENING INTO THE EARLY OVERNIGHT HOURS. INSTABILITY SHOULD DECREASE FROM WEST TO EAST ACROSS THE AREA OVERNIGHT SO THE SEVERE RISK MAY DECREASE DURING THE OVERNIGHT HOURS. HOWEVER...A SEVERE WIND RISK WILL CONTINUE THROUGH THE OVERNIGHT HOURS WITH ANY LINE SEGMENTS THAT CAN MAINTAIN THEMSELVES. WISE && .DISCUSSION... SHORT TERM FORECAST CHALLENGE CENTERED ON TSRA CHANCES OVERNIGHT. CONFIDENCE MODERATE TO HIGH THAT WE WILL SEE TSRA DEVELOP...HOWEVER SEVERE POTENTIAL LIMITED DUE TO CAP THOUGH POST FRONTAL STORMS WILL NEED TO BE MONITORED. PRESSURE GRADIENT INDUCED SURFACE WINDS AIDED BY MIXING OF STRONGER WINDS ALOFT HAS YIELDED GUSTS OVER 40 KNOTS THIS AFTERNOON. THE WIND ADVISORY WILL CONTINUE THROUGH 01Z WITH HIGHER GUSTS DIMINISHING AS MIXING SHUTS OFF. WOULD STILL ANTICIPATE GUSTS TO 35 MPH THOUGH FROM SUNSET INTO THE LATE EVENING AS GRADIENT REMAINS TIGHT AHEAD OF APPROACHING COLD FRONT. THE COLD FRONT AT 19Z EXTENDED FROM GREAT BEND KS INTO THE SOUTHEAST TIP OF NEBRASKA...AND WILL CONTINUE TO PUSH SOUTHEAST INTO THE FORECAST AREA AFTER MIDNIGHT. SIGNIFICANT CAP HAS THWARTED THE DEVELOPMENT OF CONVECTION AHEAD OF THE FRONT THIS AFTERNOON...AND ALL SHORT RANGE MODELS HIGHLIGHT A ROUND OF POST FRONTAL TSRA AS THE FRONT APPROACHES THE FAR NORTHWEST COUNTIES TOWARD MIDNIGHT...INTERSTATE 44 IN THE 8-10Z TIME FRAME AND INTO SOUTH CENTRAL MISSOURI EARLY MONDAY MORNING. STEEP MID LEVEL LAPSE RATES WILL BE OFFSET BY MODERATELY HIGH FREEZING LEVELS THOUGH STRONGER UPDRAFTS MAY YIELD HAIL TO THE SIZE OF QUARTERS. WILL NEED TO WATCH THE DOWNWARD CAPE AS THE FRONT APPROACHES FOR WIND POTENTIAL. A MUCH COOLER DAY IS THEN IN STORE FOR THE REGION ON MONDAY AS THE MEAN TROUGH PASSES THROUGH USHERING STRONG COLD AIR ADVECTION. RUNNELS MONDAY NIGHT THROUGH TUESDAY NIGHT...BIGGEST CONCERN DURING THIS TIME FRAME IS THE RISK FOR FROST/FREEZE CONDITIONS. PROGRESSIVE CLEARING FROM WEST TO EAST IS EXPECTED TO WRAP UP MONDAY EVENING AS SURFACE HIGH PRESSURE MOVES INTO THE AREA. DEWPOINTS FROM 12Z MODEL OUTPUT DROP VALUES INTO THE MIDDLE 20S...AND WITH A CLEAR SKY AND LIGHT WINDS...THERE IS AN ELEVATED RISK OF OBSERVING BELOW FREEZING TEMPERATURES. THERE IS SOME QUESTION IF WE CAN ATTAIN COMPLETELY CALM WINDS...SO THE MORE SIGNIFICANT RISK FOR A FREEZE WILL BE IN VALLEYS/LOW LYING/SHELTERED AREAS. LOWS AROUND 30 ARE EXPECTED AREA WIDE...WITH UPPER 20S IN VALLEYS/LOW LYING/SHELTERED AREAS. SOUTHERLY WINDS WILL ONCE AGAIN DEVELOP ACROSS THE REGION TUESDAY INTO TUESDAY NIGHT AND WE WILL SEE A NICE WARMING TREND. TEMPERATURES WILL BE NEAR AVERAGE DURING THIS TIME FRAME WITH A MAINLY CLEAR SKY. GAGAN LONG TERM (WEDNESDAY THROUGH SUNDAY)... 12Z SUITE OF MEDIUM RANGE MODELS CONTINUE TO INDICATE AN ACTIVE PATTERN DEVELOPING OVER THE REGION. THE UPPER PATTERN WILL TRANSITION TO A NEGATIVE PNA WITH TROUGHING OVER THE INTERIOR WESTERN CONUS AND RIDGING OVER THE EAST. WITH SOUTHWEST FLOW ALOFT...ACROSS THE MIDWEST THE BIGGEST CHALLENGE REMAINS TIMING INDIVIDUAL WAVES AS A SURFACE BAROCLINIC ZONE SETS UP VERY NEAR THE AREA AND LINGERS THROUGH THE EXTENDED FORECAST PERIOD. 12Z GFS/ECMWF EXHIBITING DECENT RUN TO RUN CONTINUITY AND CONSISTENCY AND OVERALL ONLY MINOR TWEAKS TO THE GOING FORECAST WERE MADE. TEMPERATURES WILL WARM TO WELL ABOVE AVERAGE BY THE END OF THE WEEK AND THE WEEKEND. RAINFALL FORECAST IS A TAD ON THE PESSIMISTIC SIDE GIVEN TYPICAL TIMING DIFFERENCES AMONGST MODELS...HOWEVER RAIN CHANCES AT THIS POINT LOOK MORE FAVORABLE ON THURSDAY...THEN AGAIN FRIDAY NIGHT/SATURDAY AND ONCE AGAIN ON SUNDAY. GAGAN && .AVIATION... FOR THE 00Z KSGF...KJLN AND KBBG TAFS...STRONG AND GUSTY WINDS WILL CONTINUE THIS EVENING...WITH WINDS ONLY DECREASING SLIGHTLY INTO THE EVENING HOURS AND CONTINUING OVERNIGHT. A STRONG LOW LEVEL JET WILL ALSO CREATE LOW LEVEL WIND SHEAR CONCERNS THIS EVENING. A COLD FRONT WILL THEN SWEEP SOUTH THROUGH THE AREA DURING THE EARLY OVERNIGHT HOURS. A STRONG CAP REMAINS IN PLACE ACROSS THE AREA...AND THERE ARE QUESTIONS IF IT WILL WEAKEN ENOUGH TO ALLOW THUNDERSTORM DEVELOPMENT ALONG THE FRONT. ALSO...INSTABILITY SHOULD BEGIN TO WEAKEN OVERNIGHT. NEVER THE LESS THERE IS STILL THE POTENTIAL FOR THE FRONT TO BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS DURING THE OVERNIGHT HOURS. HAVE INCLUDED TEMPO GROUPS IN ALL THREE TAFS FOR -TSRA. BEHIND THE FRONT WINDS WILL SHIFT TO THE NORTHWEST AND CEILINGS SHOULD LOWER TO MVFR AND POSSIBLY IFR. LIGHT RAIN COULD ALSO LINGER BEHIND THE FRONT INTO MONDAY MORNING. MVFR CEILINGS WILL PERSIST INTO THE DAY MONDAY AT ALL THREE TAF SITES. CEILINGS MAY BEGIN TO IMPROVE TO VFR MONDAY AFTERNOON. STRONG AND GUSTY NORTHWEST WINDS ARE ALSO FORECAST FOR MONDAY AFTERNOON. WISE && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1029 PM CDT SUN APR 3 2011 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050330- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1029 PM CDT SUN APR 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT. WEATHER HAZARDS EXPECTED... THE NON THUNDERSTORM WIND RISK IS LIMITED. THE HAIL RISK IS ELEVATED. THE THUNDERSTORM WIND RISK IS ELEVATED. THE LIGHTNING RISK IS SIGNIFICANT. DISCUSSION... BREEZY AND GUSTY SOUTHWEST WINDS WILL CONTINUE THIS EVENING INTO THE OVERNIGHT HOURS. WIND GUSTS OVER 3O MPH WILL REMAINING POSSIBLE INTO THE OVERNIGHT HOURS. THUNDERSTORMS HAVE DEVELOPED JUST BEHIND A COLD FRONT THAT IS CURRENTLY PUSHING INTO EXTREME SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI LATE THIS EVENING. THIS FRONT WILL CONTINUE TO PUSH SOUTH ACROSS THE AREA INTO THE OVERNIGHT HOURS. THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE JUST BEHIND THE FRONT AS IT PUSHES ACROSS THE AREA. LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND WINDS OF UP TO 60 MPH WILL BE POSSIBLE WITH THESE STORMS ALONG AND WEST OF A WARSAW TO JOPLIN LINE THROUGH 1 AM. INSTABILITY IS DECREASING ACROSS THE AREA WITH THE LOST OF DAY TIME HEATING...ESPECIALLY ACROSS THE EASTERN PORTIONS OF THE FORECAST AREA. THEREFORE...ITS POSSIBLE THAT THE STORMS WEAKEN AS THEY PUSH EAST OF THE JOPLIN TO WARSAW LINE OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A FEW STRONG STORMS MAY REMAIN INTO EARLY MONDAY...OTHERWISE THE ARRIVAL OF COLD AIR IN BEHIND A COLD FRONT COMBINED WITH CLEARING SKIES WILL RESULT IN TEMPERATURES DROPPING TO AROUND 30 FOR SEVERAL HOURS MONDAY NIGHT. THIS WILL LEAD TO THE LIKELIHOOD FOR A FREEZE IN WIND PROTECTED AREAS AND A LIMITED RISK ELSEWHERE. SOUTHERLY WINDS WILL BE GUSTY ON TUESDAY. WITH LOW LEVEL MOISTURE SLOW TO RETURN INTO THE AREA...THE FIRE WEATHER RISK IS ELEVATED. PERIODIC THUNDERSTORM CHANCES WILL THEN RETURN THURSDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED WEST OF A JOPLIN TO WARSAW MISSOURI LINE THROUGH 1 AM TONIGHT. THEN SPOTTER ACTIVATION MAY BE NEEDED EAST OF THIS LINE OVERNIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) WISE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1020 PM CDT SUN APR 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM NON-TSTM WND DMG UNIONTOWN 37.85N 94.97W
04/03/2011 BOURBON KS EMERGENCY MNGR
TREES DOWN/POWER LINES DOWN IN UNIONTOWN AT 80TH STREET
AND HACKBERRY RD.
&&
JCOLUCCIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1021 PM CDT SUN APR 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM NON-TSTM WND DMG FORT SCOTT 37.84N 94.71W
04/03/2011 BOURBON KS EMERGENCY MNGR
TREES DOWN IN FORT SCOTT. CARS DAMAGED BY FALLEN TREES.
&&
JCOLUCCIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1033 PM CDT SUN APR 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM NON-TSTM WND DMG 4 S FULTON 37.95N 94.72W
04/03/2011 BOURBON KS EMERGENCY MNGR
FIRES CAUSED BY POWERLINES DOWN AT HIGHWAY 69 AND UNIQUUE
ROADS.
&&
JCOLUCCIThe Pleasant Hill radar (KEAX), 110 km away, was scanning. The volume nearest the first event began at 03:37 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285360.